Alert archive / Nevada / Snow Squall Warnings in 2020

Snow Squall Warning 2, NWS Elko, NV

November 13, 2020Elko County, Eureka County, Nevada

NWS Elko, NV issued this snow squall warning at Nov 13, 2020, 10:43 PM PST for Elko County, Eureka County, Nevada. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 13, 2020, 10:43 PM PST (06:43 UTC)
Expired
Nov 13, 2020, 11:15 PM PST
In force
32 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

Counties Elko County, NV, Eureka County, NV

The radar

The Elko radar (KLRX), 111 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 6.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2020-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2020-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WWUS55 KLKN 140645
SQWLKN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Elko NV
1043 PM PST Fri Nov 13 2020

NVC007-011-140715-
/O.NEW.KLKN.SQ.W.0002.201114T0643Z-201114T0715Z/
Elko NV-Eureka NV-
1043 PM PST Fri Nov 13 2020

The National Weather Service in Elko Nevada has issued a

* Snow Squall Warning for...
  South central Elko County in northeastern Nevada...
  North central Eureka County in north central Nevada...

* Until 1115 PM PST.

* At 1043 PM PST, a dangerous snow squall was located along a line
  extending from 8 miles south of Wells to 9 miles southwest of Pine
  Valley, moving southeast at 70 mph.

  HAZARD...Poor visibility in snow and blowing snow. Wind gusts 
           greater than 30 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

* Impacted roads include Highway 93, SR-227, and SR-278

Locations impacted include...
South Fork, Ruby Valley, Pine Valley, Lee, Lamoille, Jiggs, Clover
Valley, Spring Creek, Palisade, Angel Lake, Secret Pass, Lamoille
Summit, Lamoille Canyon and Emigrant Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4082 11470 4038 11541 4020 11639 4059 11638
      4076 11580 4110 11508
TIME...MOT...LOC 0643Z 323DEG 62KT 4099 11493 4032 11625 

$$

99
1 follow-up statement
435 
WWUS55 KLKN 140706
SQWLKN

Snow Squall Warning
National Weather Service Elko NV
1105 PM PST Fri Nov 13 2020

NVC007-011-140715-
/O.EXP.KLKN.SQ.W.0002.000000T0000Z-201114T0715Z/
Elko NV-Eureka NV-
1105 PM PST Fri Nov 13 2020

...THE SNOW SQUALL WARNING FOR SOUTH CENTRAL ELKO AND NORTH CENTRAL
EUREKA COUNTIES WILL EXPIRE AT 1115 PM PST...

The snow squall which prompted the warning has weakened. Therefore, 
the snow squall warning will be allowed to expire.

LAT...LON 4082 11470 4038 11541 4020 11639 4059 11638
      4076 11580 4110 11508
TIME...MOT...LOC 0705Z 323DEG 62KT 4076 11470 4009 11602 

$$

99

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this snow squall warning went out at Nov 13, 1:46 PM PST, 8 hours 57 minutes earlier.

Area forecast discussion, Nov 13, 1:46 PM PST, 8 hours 57 minutes before
Area Forecast Discussion
National Weather Service Elko NV
146 PM PST Fri Nov 13 2020

.SYNOPSIS...A winter system is moving through the region today
lasting into Saturday bringing showers and gusty winds. The
highest snow amounts are expected to be across much of Elko
county. Expect dry weather over central Nevada but still gusty and
cool. A weaker system will bring additional light snow along the
Nevada and Idaho border Sunday before drier and warmer conditions
settle into area for early next week.

&&

.SHORT TERM...Tonight through Sunday.

Full longitude long wave trough cover most of North America with
broad short waves dragging along the southern part of it. Cool,
moist maritime air is streaming into the Great Basin from the
west-northwest. This is a good trajectory for mountain ranges
extending north-northeast to south-southwest, such as the Rubies,
etc. Most major ranges in the Great Basin run this direction.
While not perfectly orthogonal to the ranges there is enough
upslope to warrant a Winter Weather Advisory for Elko County, and
a Winter Storm Warning for the Ruby/East Humboldt Ranges. Other
Elko County ranges subject to enhanced snow amounts over a foot
will be the Jarbidge massif and the Independence Range. Higher
valleys such as parts of the areas along Highway 225 (Wildhorse
Reservoir) and US 93 north of Wells may also receive enhanced
amounts of 2-6 inches. Lower valleys will receive lower amounts,
or even mix with rain at times. Couple with occasional gusty winds
up to 50 mph, this will create adverse travel conditions in
various places and over summits, through Saturday morning.

A very weak ridge will move over the region Saturday before the
next short wave Saturday night into Sunday. This wave will produce
far less snow and be confined to mostly northern Elko and Humboldt
Counties. With temps climbing to the 30s and 40s in snow areas,
Saturday, expecting wet highways to refreeze Sunday morning for
more travel inconveniences. Sunday highs will be warmer than
Saturday, 30s to 50s.

.LONG TERM...Sunday night through next Friday.

Sunday night through Tuesday night a moderately strong but fast
moving upper ridge passes overhead for dry weather and a little
warmup, but then the next strong wave enters the West Coast and
heads inland. Models do not agree well on this trough, so pops are
conservative, temps indicate a mix of rain and snow, mostly over
northern Nevada, with low QPFs. The warm up is probably over as
temps drop again later in the week.

&&

.AVIATION...Bands of snow or rain/snow mix will cross northern
Nevada through about 15Z Saturday before diminishing and moving
east. Periods of MVFR to IFR visibility and ceilings will occur at
KBAM and KEKO, with less likelihood at KWMC. KELY and KTPH should
be dry. KELY has an outside chance of some VCSH or at least
visible from the airfield. Windy at all sites through about 06Z
but especially at KWMC and KEKO. Improving visibility and ceilings
Saturday with lower wind speeds. Expect icy runways and other
asphalt areas, and on some equipment.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 4 AM PST Saturday for Northern
Elko County-South Central Elko County-Southwest Elko County.

Wind Advisory until 1 AM PST Saturday for Humboldt County-
Northern Lander County and Northern Eureka County-Southern
Lander County and Southern Eureka County.

Winter Storm Warning until 4 AM PST Saturday for Ruby Mountains
and East Humboldt Range.

&&

98/98/98

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 10:19 PM PSTSnow Squall WarningLKNElko, Eureka, Lander26 min

Nearby

Snow Squall Warnings in Nevada, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.